Advanced Search
MyIDEAS: Login to save this article or follow this journal

The matrix angular central Gaussian distribution


Author Info

  • Chikuse, Yasuko
Registered author(s):


    The Riemann space whose elements are m - k (m >= k) matrices X such that X'X = Ik is called the Stiefel manifold and denoted by Vk,m. Some distributions on Vk,m, e.g., the matrix Langevin (or von Mises-Fisher) and Bingham distributions and the uniform distribution, have been defined and discussed in the literature. In this paper, we present methods to construct new kinds of distributions on Vk,m and discuss some properties of these distributions. We investigate distributions of the "orientation" HZ = Z(Z'Z)-1/2 ([epsilon]Vk,m) of an m - k random matrix Z. The general integral form of the density of HZ reduces to a simple mathematical form, when Z has the matrix-variate central normal distribution with parameter [Sigma], an m - m positive definite matrix. We may call this distribution the matrix angular central Gaussian distribution with parameter [Sigma], denoted by the MACG ([Sigma]) distribution. The MACG distribution reduces to the angular central Gaussian distribution on the hypersphere for k = 1, which has been already known. Then, we are concerned with distributions of the orientation HY of a linear transformation Y = BZ of Z, where B is an m - m matrix such that [short parallel]B[short parallel] [not equal to] 0. Utilizing properties of these distributions, we propose a general family of distributions of Z such that HZ has the MACG ([Sigma]) distribution.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Elsevier in its journal Journal of Multivariate Analysis.

    Volume (Year): 33 (1990)
    Issue (Month): 2 (May)
    Pages: 265-274

    as in new window
    Handle: RePEc:eee:jmvana:v:33:y:1990:i:2:p:265-274

    Contact details of provider:
    Web page:

    Order Information:

    Related research

    Keywords: Stiefel manifolds orientation of a random matrix matrix angular Gaussian distributions matrix-variate normal distributions matrix elliptically symmetric distributions;


    No references listed on IDEAS
    You can help add them by filling out this form.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Chikuse, Yasuko, 1998. "Density Estimation on the Stiefel Manifold," Journal of Multivariate Analysis, Elsevier, vol. 66(2), pages 188-206, August.
    2. Gary Koop & Simon M. Potter & Rodney W. Strachan, 2008. "Re-Examining the Consumption-Wealth Relationship: The Role of Model Uncertainty," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 40(2-3), pages 341-367, 03.
    3. Sylvia Kaufmann & Johann Scharler, 2013. "Bank-Lending Standards, Loan Growth and the Business Cycle in the Euro Area," Working Papers 2013-34, Faculty of Economics and Statistics, University of Innsbruck.
    4. Strachan, Rodney W. & Inder, Brett, 2004. "Bayesian analysis of the error correction model," Journal of Econometrics, Elsevier, vol. 123(2), pages 307-325, December.
    5. Jupp, P. E., 2001. "Modifications of the Rayleigh and Bingham Tests for Uniformity of Directions," Journal of Multivariate Analysis, Elsevier, vol. 77(1), pages 1-20, April.
    6. Hendriks, Harrie & Landsman, Zinoviy, 1998. "Mean Location and Sample Mean Location on Manifolds: Asymptotics, Tests, Confidence Regions," Journal of Multivariate Analysis, Elsevier, vol. 67(2), pages 227-243, November.
    7. repec:onb:oenbwp:y::i:164:b:1 is not listed on IDEAS
    8. Justyna Wróblewska, 2009. "Bayesian Model Selection in the Analysis of Cointegration," Central European Journal of Economic Modelling and Econometrics, CEJEME, vol. 1(1), pages 57-69, March.


    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


    Access and download statistics


    When requesting a correction, please mention this item's handle: RePEc:eee:jmvana:v:33:y:1990:i:2:p:265-274. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.